Accutane can increase risk of eye infections according to study
Anyone who has taken the strong acne medicine, Accutane, knows some of the uncomfortable side-effects — dry lips and peeling skin.
Therefore, it should come as no surprise that researchers from the Tel Aviv University School of Public Health found that the drug, Isotretinoin (Accutane or Roaccutane) would also affect the lubrication of the eyelids increasing the chance of eye infections including conjunctivitis (pink eye) or sties.
The study was published in the journal Archives of Dermatology.
According to a Tel Aviv University press release Wednesday, researchers from TAU’s School of Public Health took data from around 15,000 adolescents from the Maccabi Health Care Services database.
The children were then divided into three groups: adolescents who did not have acne, adolescents who did have acne but were not taking oral medicine, and adolescents who had acne but were taking Accutane or Roaccutane.
In the study there was 1,791 adolescents that developed inflammatory ocular diseases with pink eye (conjunctivitis) being the most common infection. Out of these that had the infection, 991 were in the medicated group. The acne group with no medication had 446 infections, and the acne free group had 354 infections.
They conclude that four percent of the acne medication group was infected by pink eye, while only 2 percent were infected in the normal group.
It is recommended that dermatologists and patients understand the eye damage that can come with Accutane treatment. The use of artificial tears or eye drops can help alleviate this issue.
Read more at Outbreak News